A brain disorder
- epilepsy indicated by repeated seizures (convulsions) over time. Seizures are
episodes of disturbed brain activity that cause changes in attention or
behavior. Symptoms vary from person to person. Some people may have simple
staring spells, while others have violent shaking and loss of alertness. The
type of seizure depends on the part of the brain affected and cause of
epilepsy. Most of the time, the seizure is similar to the previous one. Some
people with epilepsy have a strange sensation (such as tingling, smelling an
odor that isn't actually there, or emotional changes) before each seizure. This
is called an aura.
Moreover, the epilepsy is the most serious
neurological conditions globally prevalent among five to ten cases per thousand
people. The research findings have revealed a variety of epidemiological models
of around the world. The overall burden of epilepsy is not fully evaluated and
understood. Therefore, the generalized seizure is considered as the most common
type of epilepsy in approximately every where in world. The authenticated
informations about epilepsy are still extremely low (1).
reported about 50 percent of cases begin at childhood or adolescence; 70 -80
percent could lead normal lives if treated properly. The medical experts have articulated
their grave concern over the high occurrence of this disease; approximately 1.2
percent patients exist in Pakistan. There are approximately 50 million epilepsy
patient noted worldwide; about 85 percent of these patients are living in
developing countries. However, Pakistan is leading the world in terms of having
high prevalence of the disease (2). Moreover; it is commonly perceived that the patients
are commonly precipitants of major syndromes of fever and emotional
disturbances. Whiel, few of epileptic persons believed that their illness was
due to supernatural causes. Treatment status was very poor, with low recovery
rate in rural as compared with appropriate therapeutical outcome inn urban
epileptic persons receiving treatment at same time (3).
A 21 years old male was presented to the
local hospital, Rawalpindi, Pakistan with chief complaints of body stiffness ,
unconsciousness, constipation and unable to swallow food for 16 days. His physical
examination showed blood pressure 110/70 mm Hg, pulse 80 per minute,
temperature afebrile. He was having pinpoint pupil. His medical findings showed
normal cardiovascular (S1, S2 + 0) and pulmonary examination and his gastro
intestinal tract was soft and non tender. He was mentally unconscious at the
time of presentation
His past medical history showed that
patient was epileptic since he was 3 months old i.e. he has this history of
epilepsy for past 21 years but no continuous treatment of antiepileptic drugs
is present in the past drug history of the patient. He is mentally and
physically abnormal. He was also having a disease record of pneumonia and
jaundice for which he has been given medicines and treated successfully.
He was admitted previously with complaints
of vomiting and epileptic fits and somehow treated and was discharged due to
some reasons. His social and family history was not much satisfactory and he
cannot afford expensive medicines. This is the key factor in his irrational
treatment of epilepsy as he cannot bear the expenses of his treatment.
On the basis of his physical and medical
examination, the physician prescribed the tablet Phenobarbitone 15mg oral BID;
tablet Tegral® (carbamazepine) 200 mg oral BID; tablet Famot® (famotidine) 40
mg oral TDS; and prescribed him the
following lab tests for the detection of any other secondary infection; these
tests were Blood CP (Blood Complete Picture), LFTs(Liver Function test), ESR(Erythrocyte
Sedimentation Rate), RFTs(Respiratory Function Test) and CXR(Chest-X Ray). The
clinical findings show only epilepsy as primary infection and no other
prominent secondary infection was detected.
Patient B.P remained almost normal
throughout the therapy, his temperature was afebrile during his stay in
hospital, and his cardiovascular and pulmonary systems also reveal no
complications during the whole time period. But for almost 2 weeks the patient
remained unconscious throughout the therapy plan and after 2 weeks he gained
his consciousness but his recovery was not at all satisfactory. He was not in a
position to take anything by mouth. He was also suffering from constipation
throughout the time period. He was on total parentral nutrition and was having
all the essential food components through IV line. Although treatment is being
carried out but the sad fact of the case is that the patient was discharged
after 2 weeks due to the reason that he was unable to pay the hospital
The dose regimen of tablets Tegral® and
Famot® prescribed according to the specifications. But; the dose of tablet Phenobarbitone
was noticed less than the recommended dose which is 60-180 mg at night i.e. OD
(once a day).
al., , reported that the extent and direction of interactions between the different antiepileptic drugs are
varied and unpredictable. According to B.R.Thapa et al.,(5), there
a significant interaction occurs when Phenobarbitone is taken because it often
lowers the plasma concentration of Carbamazepine. So low doses of
Phenobarbitone are required due to combination regimen and level of plasma
blood needs to be monitor. Phenobarbitone is known to cause the hepatitis and patient
has already a past medical history of the jaundice, so it should be administered
cautiously and dose adjustment should be done.
In a research article it is mentioned that drugs like, phenobarbitone,
cimetidine, frusemide and Phenytoin may increase levels of alkaline phosphatase
and may lead to liver injury and hepatitis.
Besides this, the patient has the symptoms
of constipation for 16 days and his situation aggravates as a result of Tegral®
administration because carbamazepine has a side effect of causing constipation which
can lead to a build-up of toxins in the system and may lead to an increase in
seizures. Alan B et al., 1992 also support that carbamazepine causes constipation
and should be used with caution in patients that are having epilepsy and
Moreover; Famotidine are prone to cause
cholestatic jaundice and interstitial pneumonia and patient has already showing
a disease record of pneumonia and jaundice so it needs intensive therapeutical
monitoring. Joo Hyun Sohn et al., 1998 also states
that the incidence of jaundice caused by Famotidine is increased to
several folds and the liver function must be monitored carefully if Famotidine
is to be prescribed and dose adjustment or substituent therapy may be employed.
(7). Kantorova I et al., says that famotidine does cause an increase in risk in pneumonia (8).
As the patient was already having a disease history of pneumonia so care must
be exercised in prescribing famotidine to these types of patients. Then the
reason of prescribing famotidine was also unclear as no related clinical
symptoms are there that necessitates that doctors should exercise more caution
and extra efforts should be made by them to move a step forward towards
An effective combination
therapy with low dosed should be recommended to avoid the reoccurrence of seizures
adverse effects. Moreover; the comprehensive clinical examination and
therapeutical care also help to avoid the undesired health related consequences.
The concomitant safe use of laxative fiber agent may be introduced in treatment
plan to reduce the intensity of constipation.
I.A. Khatri,S. T. Iannaccone , M. S. Ilyas, M.
Abdullah, S. Saleem Epidemiology of Epilepsy in Pakistan: review of literature,
Journal Of Pakistan Medical Association,2003.
Jafar Askari,1.2 per cent Pakistanis suffer from epilepsy,THE NATION,(2010)available
KZ, Epilepsy in Pakistan: a population-based epidemiologic study,
Epilepsia, 2005, PMID: 7925166
Safety : an International Journal of Medical Toxicology and Drug
Experience [1993, 9(3):156-84] (PMID:8240723)
Thapa and Anuj Walia, Liver Function Tests and their Interpretation,
Indian Journal of Pediatrics, 2007
Shlomo Shinnar, Mark J. Sinnett, Solomon
L. Moshé, Carbamazepine-induced
constipation, Journal of epilepsy, 1992
- Joo Hyun Sohn , Young Woo Sohn , Yong Cheol Jeon ,
Dong Soo Han , Joon Soo Hahm , Ho Soon Choi , Kyung Nam Park , Choon Suhk
Kee Three Cases of Hepatitis
Related to the Use of Famotidine and Ranitidine, Korean J
Hepatol 1998 June;4(2) :194-199.